Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

March 10, 2017Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 10, 2017, 3:07 PM EST for Berks County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2017, 3:07 PM EST (20:07 UTC)
Expired
Mar 10, 2017, 3:45 PM EST
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 148 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
704 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS81 KPHI 102007
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
307 PM EST FRI MAR 10 2017

PAZ060-102045-
Berks-
307 PM EST FRI MAR 10 2017

...A SNOW SQUALL WILL AFFECT BERKS COUNTY...

At 306 PM EST, a snow squall was located near Friedensburg, or near
Schuylkill Haven, moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton,
Leesport, Shoemakersville, Bally, Bernville, Bechtelsville, Lyons,
Strausstown and Lenhartsville.

Visibilities will drop quickly to less than a quarter of a mile in
this squall. An isolated lightning strike may also occur.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
      4057 7602 4063 7599 4068 7589 4045 7554
      4044 7553 4025 7569 4014 7587 4036 7621
TIME...MOT...LOC 2006Z 316DEG 29KT 4056 7621 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 10, 1:55 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 10, 1:55 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
155 PM EST Fri Mar 10 2017

.SYNOPSIS...
A cold front and area of low pressure will move across the region
today. This will be followed by Canadian high pressure for tonight
which will remain into Monday. Strong low pressure will begin to
affect the area Monday night and persist into Tuesday as it moves
along the east coast. High pressure will build back across the area
for the later part of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Snow has tapered off and is moving offshore. Will cancel the
rest of the Winter Weather Advisory.

A strong shortwave on the leading edge of the Arctic front
continues to approach from the west. Latest NAM indicating
100-200 J/kg of SB CAPE for this afternoon, and latest RADAR
mosaic showing scattered snow showers upstream over western
NY/PA that are tracking to the south and east. Impacts from
these snow squalls will be localized, but a quick shot of
accumulating snow, generally up to an inch, is possible with
VSBYs dropping to less than 1 mile at times. With cold surface
temps, travel conditions may be treacherous.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Arctic high pressure builds in from the Northern Great Plains
tonight. Strong northwest flow over the region will usher in much
colder air. Temperatures are expected to fall quickly this evening
and all the way down into the single digits in the Poconos and teens
to low 20s elsewhere by early morning. Combined with the brisk
northwest wind (gusting 30-40 mph at times), wind chills will be as
low as 5 to 10 below zero in the Poconos and single digits
elsewhere. This is certainly a reminded that Winter is back.

The threat of snow showers and squalls this evening are expected to
end by midnight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will build across the area this weekend and then move
away on Monday. It will bring dry weather through the period along
with a stretch of below normal temperatures and a cold wind chill
also. Highs on Saturday will only be in the teens and low 20s
furthest north and reach only the low/mid 30s across metro
Philadelphia and Delmarva. By Monday, high temperatures will have
moderated by 8 to 10 degrees of so, but still below normal for the
first part of March.

A significant storm is slated for much of the East coast next week.
The heavy precipitation and high winds could start as early as
Monday evening by some models or the overnight period according to
others. These times will no doubt be refined several times over
the weekend, so we have not made any significant changes for this
overnight fcst, except for some small upward trends in Pops.
The GFS is  trending a bit stronger and closer to the coast with the
00Z run. The EC is also stronger than its previous run but not much
different with the track. It's new track is still further east the
the GFS and would produce astounding snow totals for much of our
CWA. It's way too early to get specific, but at this phase,
preparation for a major event should be emphasized. A good website
to reference is -- ready.gov/winter-weather.

Beyond the nor'easter (after Wed), a cold but dry pattern will be
across the area. Temperatures should be around 10 degrees below
normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Snow at all TAF terminals will gradually wind down this
afternoon from NW to SE.

A period of IFR and LIFR conditions in moderate to locally
heavy snow during this time. Improving conditions from W to E
between 17Z and 20Z as the snow tapers off.

SNSH and localized squalls could result in brief restrictions
between 20Z and 03Z. Very difficult to pinpoint which terminals
will be impacted and the timing due to the scattered nature of
these convective showers.

A N to NE 5-15 kt early this morning will back out of the NW
later this morning and afternoon. NWly wind gusts of 20-30 kt
are possible this afternoon and tonight with the highest gusts
occurring tonight.

OUTLOOK...
Saturday thru Monday...Mostly VFR. Gusty winds Saturday.

Monday night/Tue...Widespread IFR developing with strong winds
and heavy snows/rains.

&&

.MARINE...
SCA in effect for today as N-NE winds increase this morning,
becoming NWly this afternoon. The Gale Watch was upgraded to a
Gale Warning for tonight with frequent gusts 35-40 kt expected.
Freezing spray is likely late tonight as much colder air moves
atop the waters, though warmer water temps will limit the icing
rates.

OUTLOOK...
Saturday/Saturday night...Gales diminishing back to SCA
conditions. Fair weather.

Sunday thru Monday...Mostly sub-SCA. Fair weather

Monday night thru Tue...Good chance for Gale conditions. Heavy
rain/snow possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431-450>455.
     Gale Warning from 6 PM this evening to 7 AM EST Saturday for
     ANZ430-431-450>455.

&&

Synopsis...O'Hara
Near Term...Klein/MPS
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/MPS/O'Hara
Marine...Klein/O'Hara
Hazardous weather outlook, Mar 10, 1:47 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
147 PM EST Fri Mar 10 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-111900-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
147 PM EST Fri Mar 10 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a potential for snow squalls to develop across the area
this afternoon and evening which could lead to locally hazardous
driving conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A significant coastal storm will affect the region beginning Monday
night and lasting into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-111900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
147 PM EST Fri Mar 10 2017

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A significant coastal storm will affect the waters late Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 10, 11:36 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 AM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             KING OF PRUSSIA         40.10N  75.38W
03/10/2017  M3.6 INCH        MONTGOMERY         PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1700461

GORSE
Local storm report, Mar 10, 11:48 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1148 AM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             MARCELLA                40.99N  74.47W
03/10/2017  M4.0 INCH        MORRIS             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1700462

GORSE
Special weather statement, Mar 10, 2:06 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
206 PM EST FRI MAR 10 2017

PAZ060-102000-
Berks-
206 PM EST FRI MAR 10 2017

...A SNOW SQUALL WILL AFFECT PORTIONS OF BERKS COUNTY...

At 205 PM EST, a snow squall was located over Lickdale, or 11 miles
north of Annville, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Lenhartsville, Spring
Ridge, Fairview Hgts and Shillington.

Visibilities will drop quickly to less than a half mile in this
squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
      4057 7602 4065 7598 4068 7590 4053 7566
      4024 7603 4036 7621
TIME...MOT...LOC 1905Z 300DEG 27KT 4050 7650

CMS
Special weather statement, Mar 10, 2:21 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
221 PM EST FRI MAR 10 2017

NJZ007-009-PAZ054-055-060>062-103-105-106-101945-
Hunterdon-Warren-Lower Bucks-Upper Bucks-Lehigh-Monroe-Western
Montgomery-Northampton-Berks-Carbon-
221 PM EST FRI MAR 10 2017

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN HUNTERDON...SOUTHWESTERN
WARREN...NORTHEASTERN BERKS...NORTHWESTERN MONTGOMERY...LEHIGH...
SOUTHEASTERN CARBON...NORTHWESTERN BUCKS...SOUTHWESTERN MONROE AND
NORTHAMPTON COUNTIES...

At 220 PM EST, a snow squall was located near Ancient Oaks, or near
Allentown, moving southeast at 25 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Allentown, Easton, Lehighton, Bethlehem, Pottstown, Phoenixville,
Forks, Emmaus, Northampton, Quakertown, Perkasie, Byram, Wilson,
Souderton, Bedminster, Hellertown, Nazareth, Palmerton, Collegeville
and Kutztown.

Visibilities will drop quickly to less than a half mile in this
squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4070 7583 4074 7576 4078 7582 4094 7543
      4051 7485 4015 7552 4020 7555 4021 7556
      4020 7558 4024 7560 4022 7561 4024 7566
      4065 7598
TIME...MOT...LOC 1920Z 327DEG 23KT 4059 7557

CMS
Special weather statement, Mar 10, 2:44 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
244 PM EST FRI MAR 10 2017

NJZ001-007>010-012-015-PAZ055-060>062-103>106-102015-
Mercer-Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-Lower
Bucks-Lehigh-Eastern Montgomery-Northampton-Upper
Bucks-Monroe-Western Montgomery-Berks-
244 PM EST FRI MAR 10 2017

...SCATTERED SNOW SHOWERS WITH EMBEDDED SNOW SQUALLS WILL AFFECT
WARREN...MERCER...SOMERSET...MORRIS... HUNTERDON...SUSSEX...
MIDDLESEX...MONTGOMERY...SOUTHEASTERN MONROE... NORTHEASTERN
BERKS...LEHIGH...BUCKS...AND NORTHAMPTON COUNTIES...

At 241 PM EST, snow showers were located along a line extending from
West Milford to near White House Station to near Green Lane.
Movement was southeast at 35 mph.

Winds in excess of 30 mph are possible with snow squalls embedded
within this line of snow showers.

Locations impacted include...
Allentown, Trenton, New Brunswick, Easton, Morristown, Somerville,
Port Jervis, Newton, Somerset, Edison, Bethlehem, Old Bridge, East
Brunswick, Bridgewater, South Brunswick, Sayreville, North Brunswick,
Ewing, Norristown and Carteret.

Visibilities will drop quickly to less than a half mile with the
stronger snow squalls.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4117 7441 4109 7450 4104 7450 4105 7445
      4102 7443 4100 7430 4097 7428 4090 7427
      4091 7433 4075 7436 4067 7446 4065 7441
      4060 7446 4060 7421 4027 7448 4009 7522
      4005 7533 4066 7586 4094 7510 4134 7476
TIME...MOT...LOC 1941Z 317DEG 30KT 4112 7439 4067 7474 4035 7550

CMS
Special weather statement, Mar 10, 3:07 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
307 PM EST FRI MAR 10 2017

PAZ060-102045-
Berks-
307 PM EST FRI MAR 10 2017

...A SNOW SQUALL WILL AFFECT BERKS COUNTY...

At 306 PM EST, a snow squall was located near Friedensburg, or near
Schuylkill Haven, moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton,
Leesport, Shoemakersville, Bally, Bernville, Bechtelsville, Lyons,
Strausstown and Lenhartsville.

Visibilities will drop quickly to less than a quarter of a mile in
this squall. An isolated lightning strike may also occur.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
      4057 7602 4063 7599 4068 7589 4045 7554
      4044 7553 4025 7569 4014 7587 4036 7621
TIME...MOT...LOC 2006Z 316DEG 29KT 4056 7621

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:17 AM ESTGale WarningPHI35 hr
Mar 10, 8:23 AM ESTSpecial Weather StatementPHIMorris, Warren82 min
Mar 10, 10:46 AM ESTSpecial Weather StatementPHICamden, Gloucester, Mercer, Middlesex, Monmouth, Salem and 1 more74 min
Mar 10, 11:31 AM ESTSpecial Weather StatementPHIAtlantic, Burlington, Cape May, Cumberland, Monmouth, Ocean74 min
Mar 10, 2:44 PM ESTSpecial Weather StatementPHIHunterdon, Mercer, Middlesex, Morris, Somerset, Sussex and 1 more31 min
Mar 10, 3:14 PM ESTSpecial Weather StatementPHIMercer, Middlesex, Monmouth, Somerset61 min
Mar 10, 3:46 PM ESTSpecial Weather StatementPHIMercer29 min
Mar 10, 4:15 PM ESTSpecial Weather StatementPHIBurlington, Camden, Cumberland, Gloucester, Salem45 min
Mar 10, 4:49 PM ESTSpecial Weather StatementPHICamden, Gloucester41 min
Mar 10, 5:10 PM ESTSpecial Weather StatementPHIMercer50 min
Mar 10, 5:27 PM ESTSpecial Weather StatementPHIAtlantic, Burlington, Camden, Gloucester48 min
Mar 10, 5:57 PM ESTSpecial Weather StatementPHIMercer, Middlesex, Monmouth, Ocean, Somerset48 min
Mar 10, 6:06 PM ESTSpecial Weather StatementPHIAtlantic24 min
Mar 10, 6:29 PM ESTSpecial Weather StatementPHIAtlantic31 min
Mar 10, 7:56 AM ESTSpecial Weather StatementPHICarbon, Monroe79 min
Mar 10, 2:06 PM ESTSpecial Weather StatementPHIBerks54 min
Mar 10, 2:21 PM ESTSpecial Weather StatementPHILehigh, Northampton24 min
Mar 10, 3:20 PM ESTSpecial Weather StatementPHIChester25 min
Mar 10, 3:42 PM ESTSpecial Weather StatementPHILehigh33 min
Mar 10, 3:57 PM ESTSpecial Weather StatementPHIBerks33 min
Mar 10, 4:25 PM ESTSpecial Weather StatementPHIBucks50 min
Mar 10, 4:28 PM ESTSpecial Weather StatementPHIDelaware, Montgomery32 min
Mar 10, 6:43 PM ESTSpecial Weather StatementPHIBucks32 min
Mar 10, 6:46 PM ESTSpecial Weather StatementPHIPhiladelphia29 min
Mar 10, 5:23 PM ESTSpecial Weather StatementPHIKent52 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.